Unsure if perioral dermatitis, angular cheilitis, contact dermatitis
I hope someone can help me out; I've been struggling with this for four years and it has taken a major turn for the worse in the past 2 months.
My symptoms are an extremely uncomfortable, painful, itchy, burning feeling at the corners of my mouth. The only visible symptom are the tiniest little bumps, and sometimes I don't even see those at all while I am feeling the pain---in other words, it feels much worse than it ever looks. In recent weeks the itching spread to the line between the corners of my nose and the corners of my mouth (closer to the mouth), and a tiny pink bump or two is visible there. The bumps will disappear when I'm in a lull and then reappear in the exact same location. The sensation is generally much worse in the evening (soon after I get home from work) and persists through bedtime; it is often MUCH better or gone in the morning and reappears around 6:00 p.m. The only thing that has consistently helped me is Benadryl in pill form. It calms the horrible sensation for a little while. I'm taking loads and loads of Benadryl these days and would love to treat the underlying cause.
Also, twice in the four years---including the onset of the problem---the rash did explode into a very visible, oozing, horrible mess around the corners of my mouth. The first episode was diagnosed as having been caused by mango skin, and was treated with some harsh things (including fluocinonide) which I now know probably shouldn't have been used on the face. I wonder if this caused all my problems, or if the initial rash was just the beginning of a chronic problem. The second outbreak, about a year ago, had no known food cause but it happened while I was on vacation, so I might have eaten something unusual. No mangos, though. I didn't treat it with anything and the oozy rash went away after about 5 miserable days, and the chronic problem described above continues.
Recently, I entered a phase of applying more and more lip balm to try to quell the problem, but eventually noticed that the sensations got worse after application (including the itching up above my mouth, where no balm was applied). That's when I started to worry about a contact dermatitis from all the lip balm.
In general, ANY new treatment I try (e.g. aquaphor or other balms) seems to help for a week, then the symptoms return as bad or worse than ever.
I have seen a dermatologist and he diagnosed angular cheilitis and prescribed ketoconazole cream and desonide ointment. Like any other treatment I've tried, symptoms improved for about a week then returned to normal. I do see this doctor for a followup but I wanted to get other opinions.
Please HELP! This is ruining my life, my relationship, everything.
The symptoms can be due to contact dermatitis, allergies or perioral dermatitis. Wash the areas several times with fresh water. Do not use any cosmetic products at the sites. You can apply some calamine lotion at the rash as it will help in soothing the skin. You can take some OTC oral antihistamine medications like Benadryl or Claritin and see if it helps.
For mild-moderate symptoms a weak steroid may be used, whilst more severe cases require a higher-potency steroid. But they are available under prescription and should be taken only after consulting a dermatologist. If the symptoms persist then get it examined from a dermatologist.
It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your dermatologist. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.
Thanks so much for your reply. I had tried the antifungal with no results, so I went back to the dermatologist and was prescribed doxycycline, leading to a second question: doxy seems to give me nausea, and I stopped taking it after about 8 days because the nausea was so uncomfortable.
Is there an antibiotic that is as effective as doxy for perioral dermatitis without causing nausea? Should I go back on the doxy and see if I can keep it down? I'm seeing my general practitioner on Friday to ask Qs about keeping down doxycycline, but I don't know if there are dermatologist-recommended non-nauseating antibiotic alternatives for skin problems.
I always take Benadryl when the symptoms are bad, and I find it helpful for a window of about 2 hours (but it's a great relief). I worry about taking so much benadryl for such a chronic problem, though I never exceed the maximum dosage on the package. I've been off all cosmetic products and I believe that helps greatly, although the problem reappears every few days regardless, and I also live in a very dry place so it's hard to go without any balm. All lip balms seem to make the sensation worse. I even made a homemade one out of just olive oil and beeswax, and I've tried plain petroleum jelly.
Thanks SO much for your thoughtful reply! If you have a chance to answer the Q above about alternative antibiotics, I'd be very grateful. Also, if you have seen a patients whose pattern of symptoms resemble mine, I'd be curious to know if you determined a diagnosis. For example, perioral dermatitis wasn't the first diagnosis because my mouth doesn't have a noticeable rash (just a faint one), and the sensation is much worse than the appearance.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.